Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 154, NWS Des Moines, IA

July 11, 2002Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2002, 4:27 PM CDT for Ringgold County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2002, 4:27 PM CDT (21:27 UTC)
Expired
Jul 11, 2002, 5:30 PM CDT
In force
63 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Ringgold County, IA

The radar

The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WUUS53 KDMX 112127
SVRDSM
IAC159-112230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT THU JUL 11 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 530 PM CDT

* AT 425 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF MOUNT AYR...OR ABOUT 63 MILES
  SOUTHWEST OF DES MOINES...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  7 MILES SOUTHWEST OF ELLSTON AROUND 435 PM...
  4 MILES NORTHEAST OF MOUNT AYR AROUND 440 PM...
  7 MILES SOUTHWEST OF BEACONSFIELD AROUND 515 PM AND
  NEAR KELLERTON AROUND 530 PM.

HAIL UP TO THE SIZE OF NICKELS AND VERY STRONG WINDS TO 60 MPH OR 
MORE ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4090 9403 4090 9448 4058 9447 4058 9403

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:15 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 11, 3:15 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT THU JUL 11 2002

FCST BLKG PTRN ADVTZD PAST SVRL DAYS LOOKS TO BE COMING IN PASS.
PROB IS GETTING PCPN OUT OF THE CWA OVR NGT, BUT FEEL WL END IN THE
SW AFT MIDN.  GRADU CLRG FM THE N AS UPR LOW DROPS S ON FRI WITH DRY
WX HOLDING THRU WED.  WL MOV INTRO OF PCPN INTO THU, THO CUD SEE AS
ERY AS WED NGT WITH NXT S/WV DROPPING SEWD INTO THE GRTLKS.  WL GO A
LTL ABV GUID THRU FCST.  NO OTR SIG WX THIS FCST.

.DSM...NONE
MS JUL 02

In the hours before

Special weather statement, Jul 11, 1:54 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
154 PM CDT THU JUL 11 2002

FUNNEL CLOUDS HAVE BEEN SIGHTED DURING THE PAST HOUR IN
ADAMS...TAYLOR...AND RINGGOLD COUNTIES IN THE VICINITY OF LENOX.
NONE HAVE TOUCHED DOWN SO FAR AND NO DAMAGE HAS BEEN REPORTED.

ATMOSPHERIC CONDITIONS EXIST ACROSS PARTS OF IOWA TODAY THAT FAVORS
THE FORMATION OF A TYPE OF FUNNEL CLOUD COMMONLY CALLED A COLD AIR
FUNNEL.  THEY ARE USUALLY QUITE SMALL AND ARE NOT AS VIOLENT AS
THOSE ASSOCIATED WITH SEVERE THUNDERSTORMS.  STUDIES OF COLD AIR
FUNNELS SHOW THAT THEY RARELY TOUCH THE GROUND.  THEY NORMALLY
PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE
OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING.
INFREQUENTLY...COLD AIR FUNNELS HAVE BEEN OBSERVED FOR AS LONG AS AN
HOUR.

PEOPLE IN THE AREA SHOULD NOT BECOME UNDULY ALARMED BUT SHOULD
REMAIN ON ALERT AND MOVE TO A PLACE OF SAFETY IF THE FUNNEL
APPROACHES THE GROUND...OR A LOCAL WARNING IS ISSUED.

MS JUL 02

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:33 PM CDTFlash Flood WarningDMXCerro Gordo, Franklin, Wright6 hr
Jul 10, 9:33 PM CDTFlash Flood WarningDMXCerro Gordo, Franklin, Wright18 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.